Arkansas, 2012

Damaging Winds in Arkansas, September 7, 2012

September 7, 2012 · NWS TSA · 21 events in 6 counties and zones

Severe thunderstorms developed ahead of and along a strong cold front that moved through the region during the afternoon and early evening of the 7th. The thunderstorms evolved into a solid line over eastern Oklahoma and then moved rapidly across northwestern and west-central Arkansas, producing widespread wind damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed ahead of and along a strong cold front that moved through the region during the afternoon and early evening of the 7th. The thunderstorms evolved into a solid line over eastern Oklahoma and then moved rapidly across northwestern and west-central Arkansas, producing widespread wind damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 7, 11:50 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 7, 11:50 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT FRI SEP 7 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STRONG COLD FRONT MOVING THROUGH EASTERN OK/NORTHWEST
ARKANSAS THIS AFTERNOON/EVENING. SCATTERED TSRA PRE-FRONT...
MORE NUMEROUS TSRA WITH/BEHIND THE FRONT...ESPECIALLY
NORTHEAST OK AND NORTHWEST AR. THERE WILL BE A 2-5 HOUR
PERIOD OF GUSTY NORTH WINDS BEGINNING AN HOUR OR TWO AFTER
FRONTAL PASSAGE. GUST COULD REACH 40 KTS IN NORTHEAST OK.
TSRA CHANCES SHOULD BE OVER BY 06Z EASTERN OK TAF SITES AND
AN HOUR OR TWO AFTERWARD NORTHWEST AR TAF SITES. VFR AFTERWARD.

&&

.PREV DISCUSSION... /ISSUED 1034 AM CDT FRI SEP 7 2012/

DISCUSSION...
LATEST 12Z MODEL DATA  CLOSE TO MID-SHIFT FORECAST
ON FRONTAL TIMING POTENTIAL THUNDER/PRECIP. RAISED
MAX TEMPS A TAD THIS AFTERNOON AREAS SOUTH OF I-40
AND MADE OTHER MINOR GRID REFINEMENTS.  WINDY POST
FRONT.                                          GW

PREV DISCUSSION... /ISSUED 624 AM CDT FRI SEP 7 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STRONG COLD FRONT WILL MOVE INTO NORTHEAST OKLAHOMA THIS AFTERNOON
.SWEEPING THROUGH THE REMAINDER OF THE AREA AROUND MIDNIGHT. VFR
CONDITIONS WILL GENERALLY PREVAIL AHEAD OF FRONT...WITH MVFR CONDITIONS
ALONG/BEHIND BOUNDARY WITH ANY THUNDERSTORM ACTIVITY. STRONG/GUSTY
NORTH WINDS WILL DEVELOP BEHIND THE FRONT LATE THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS BEFORE SUBSIDING.

PREV DISCUSSION... /ISSUED 300 AM CDT FRI SEP 7 2012/

DISCUSSION...

THE LAST DAY OF THE EXCESSIVE HEAT IS FINALLY UPON US...WITH A
STRONG COLD FRONT POISED TO PUSH ITS WAY THROUGH THE AREA FROM
MID AFTERNOON INTO THE OVERNIGHT. TEMPERATURES SHOULD WARM QUICKLY
AHEAD OF THE BOUNDARY...ALLOWING MUCH OF THE SOUTHERN TWO THIRDS
OF THE FORECAST AREA TO REACH TRIPLE DIGITS AGAIN...AND THE REST
OF THE AREA TO STILL SEE ABOVE NORMAL TEMPERATURES. THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNINGS CURRENTLY IN EFFECT STILL
LOOK GOOD...WITH HEAT INDICES NEAR 105 EXPECTED.

THE FRONT IS EXPECTED TO BEGIN PUSHING INTO THE AREA IN THE 20 TO
21Z TIME FRAME...WITH QUICKLY FALLING TEMPERATURES BEHIND THE
BOUNDARY...AND SEVERE CONVECTION POSSIBLE ALONG AND AHEAD OF IT.
THE GREATEST CONVECTIVE COVERAGE SHOULD BE NEAREST THE UPPER
TROUGH ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS...LIKELY DURING THE LATE AFTERNOON AND EVENING HOURS.
INSTABILITY AHEAD OF THE FRONT...AND SHEAR PARAMETERS ALONG THE
FRONT ARE BOTH SUPPORTIVE OF A LARGE HAIL AND /ESPECIALLY/
DAMAGING WIND THREAT. MOST OF THE THUNDERSTORM ACTIVITY WILL BE
OUT OF THE AREA BY 06Z...ALTHOUGH SOME STORMS MAY LINGER IN THE
SOUTH AND EAST A BIT LONGER.

IN ADDITION TO THE SEVERE WEATHER CONCERNS...THE STRONG COLD
ADVECTION BEHIND THE FRONT WILL ALSO LEAD TO A PERIOD OF
STRONG/GUSTY NORTHERLY WINDS. 925 MB WINDS IN THE 45 TO 50 KT
RANGE ARE MORE THAN SUPPORTIVE OF WIND ADVISORY CRITERIA ACROSS
PORTIONS OF NORTHEAST OKLAHOMA DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. A WIND ADVISORY WILL BE ISSUED FOR AREAS TO THE
NORTHWEST OF A LINE FROM OKEMAH TO GROVE. IT IS NOT OUT OF THE
QUESTION THAT ADVISORY CRITERIA COULD BE MET FURTHER SOUTH OF THIS
LINE...BUT CONFIDENCE IS NOT AS HIGH AS POINTS FARTHER NORTH. WILL
PASS ALONG TO THE DAY SHIFT TO EVALUATE ANY NEED FOR AN EXPANSION.
THE GUSTY WINDS AND FALLING DEW POINTS MAY CONTRIBUTE TO A HIGHER
FIRE DANGER ACROSS PARTS OF NORTHEAST OKLAHOMA LATE AFTERNOON AND
EARLY EVENING...MAINLY IN AREAS THAT DO NOT SEE THUNDERSTORM
ACTIVITY.

FALL LIKE WEATHER WILL PREVAIL FOR THE WEEKEND IN THE WAKE OF THE
FRONT...WITH WIDESPREAD LOWS IN THE 50S AND HIGHS IN THE 70S/80S.
DESPITE THE COOLER TEMPERATURES...GUSTY NORTH WINDS ON SATURDAY
MAY CONTRIBUTE TO AN ELEVATED FIRE DANGER ACROSS ANY REMAINING DRY
AREAS. DRY CONDITIONS WILL REMAIN THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK...WITH TEMPERATURES WARMING INTO THE LOW TO MID 90S IN
MOST AREAS. MID RANGE MODELS CONTINUE TO SHOW ANOTHER FRONT IN THE
AREA BY THE END OF NEXT WEEK...BUT THERE IS LITTLE CONSISTENCY ON
WHEN THAT WILL MAKE ITS WAY INTO THE AREA. WILL THEREFORE KEEP IT
NORTH OF THE AREA WITH THIS FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  80  53  88 /  50   0   0   0
FSM   61  81  54  88 /  70   0   0   0
MLC   60  81  54  89 /  30   0   0   0
BVO   54  81  51  88 /  50   0   0   0
FYV   55  76  48  84 /  80   0   0   0
BYV   54  75  49  81 /  80   0   0   0
MKO   57  80  53  86 /  60   0   0   0
MIO   55  78  53  82 /  80   0   0   0
F10   58  80  56  87 /  40   0   0   0
HHW   63  82  55  87 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR OKZ053.

     HEAT ADVISORY UNTIL 7 PM FRIDAY FOR OKZ049-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

     WIND ADVISORY FROM 4 PM FRIDAY TO 10 PM FRIDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067.

AR...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR ARZ019-ARZ020.

     EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR ARZ029.

&&

SHORT TERM...21
LONG TERM....30
AVIATION...21
Hazardous weather outlook, Sep 7, 12:22 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
122 PM CDT FRI SEP 7 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1257 PM CDT FRI SEP 7 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...LATE AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A SHARP COLD FRONT WILL MOVE THROUGH THE REGION DURING THE REMAINDER
OF THE AFTERNOON AND EARLY EVENING. BEFORE THE FRONT ARRIVES TEMPERATURES
OF 100 OR MORE WILL BE COMMON IN EAST CENTRAL AND SOUTHEAST OKLAHOMA AS
WELL AS WEST CENTRAL ARKANSAS. RELATIVE HUMIDITY VALUES OF 20 TO 30
PERCENT IN THAT SAME AREA AND SOUTHERLY WINDS OF 10 TO 15 MILES AN HOUR
WILL TRANSLATE TO AN ELEVATED FIRE RISK. ANY ONGOING FIRES WILL BE
DIFFICULT TO CONTAIN...AND A SIGNIFICANT WIND SHIFT AND INCREASE IN
WIND SPEED WILL OCCUR WITH FRONTAL PASSAGE.

AN HOUR OR TWO AFTER THE FRONT MOVES THROUGH...WINDS WILL GUST UP TO
35 TO 45 MILES AN HOUR FOR A FEW HOURS. PLACES FROM ABOUT INTERSTATE
44 ON NORTH AND WEST WILL EXPERIENCE THE MOST WIND.

ISOLATED TO WIDELY SCATTERED THUNDERSTORM AHEAD OF THE FRONT WILL
BECOME MUCH MORE NUMEROUS WITH AND BEHIND THE FRONT. NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS WILL STAND THE HIGHEST LIKELIHOOD OF THUNDERSTORMS.
A FEW OF THOSE STORMS MAY BECOME SEVERE LATE AFTERNOON INTO THE
EVENING HOURS. DAMAGING WIND WILL BE THE PRIMARY SEVERE THREAT WITH LARGE
HAIL A SECONDARY CONCERN. THE THREAT SHOULD BE OVER WELL BEFORE MIDNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SURFACE HIGH PRESSURE WILL BUILD INTO THE SOUTHERN PLAINS THIS
WEEKEND. THE FIRE DANGER THREAT WILL REMAIN ON SATURDAY GIVEN THE
DRIER AIR-MASS AND BRISK NORTH WINDS.

HIGH PRESSURE WILL SHIFT EAST OF THE REGION MONDAY INTO TUESDAY
WITH SOUTHERLY WINDS INCREASING. LIMITED MOISTURE RETURN FROM THE
GULF WILL CREATE AN INCREASING FIRE DANGER THREAT TUESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
September 7, 1:09 PM CST
Where
Benton County, 1.91 mi SSW of Lowell
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.223, -94.137

Strong thunderstorm wind severely damaged the roof of a mobile home, destroyed portable sheds, broke a large glass window of a business, damaged the roofs of homes, snapped large tree limbs, and blew down power lines.

Thunderstorm Wind, Benton

When
September 7, 4:15 PM CST
Where
Benton County, Rogers
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.330, -94.120

A large section of privacy fence was blown down by strong thunderstorm wind.

Thunderstorm Wind, Washington

When
September 7, 4:23 PM CST
Where
Washington County, 2 mi W of Fayetteville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.070, -94.206

Strong thunderstorm wind estimated to near 65 mph blew down large tree limbs.

Thunderstorm Wind, Washington

When
September 7, 4:28 PM CST
Where
Washington County, 0.7 mi E of Fayetteville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.070, -94.158

Two large oak trees were blown down by strong thunderstorm wind onto College Avenue.

Thunderstorm Wind, Washington

When
September 7, 4:29 PM CST
Where
Washington County, 1.44 mi NE of Baldwin
Measured
70 kt (81 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.046, -94.104

A home weather station in the Stonebridge Meadows Subdivision measured thunderstorm wind gusts of 80 mph.

Thunderstorm Wind, Washington

When
September 7, 4:30 PM CST
Where
Washington County, 2 mi S of Fayetteville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.041, -94.170

Power lines were blown down by strong thunderstorm wind in south Fayetteville.

Thunderstorm Wind, Washington

When
September 7, 4:40 PM CST
Where
Washington County, 2 mi S of Elkins
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.971, -94.000

Thunderstorm wind estimated to 60 mph blew down large tree limbs along Highway 16 between Elkins and Durham.

Thunderstorm Wind, Madison

When
September 7, 4:42 PM CST
Where
Madison County, 0.52 mi NNE of Clifty
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.237, -93.796

Trees were blown down by strong thunderstorm wind.

Thunderstorm Wind, Madison

When
September 7, 4:45 PM CST
Where
Madison County, 0.82 mi WSW of Hindsville
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.144, -93.863

Strong thunderstorm wind snapped numerous large tree limbs and blew down a few trees. A shed was also destroyed by the wind.

Thunderstorm Wind, Washington

When
September 7, 4:45 PM CST
Where
Washington County, 1.78 mi NW of Durham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.970, -94.000

Large tree limbs were blown down by strong thunderstorm wind.

Thunderstorm Wind, Carroll

When
September 7, 4:55 PM CST
Where
Carroll County, Berryville
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
36.370, -93.570

Strong thunderstorm wind blew down several trees and numerous large tree limbs. A number of roads were blocked by fallen trees and limbs on the south side of town.

Thunderstorm Wind, Madison

When
September 7, 4:55 PM CST
Where
Madison County, 0.67 mi NW of Huntsville
Measured
65 kt (75 mph) estimated gust
Reported by
County Official
Coordinates
36.088, -93.737

Strong thunderstorm wind blew down a few trees and numerous large tree limbs. Several roads were blocked by fallen trees and limbs.

Thunderstorm Wind, Madison

When
September 7, 5:10 PM CST
Where
Madison County, Kingston
Measured
65 kt (75 mph) estimated gust
Reported by
County Official
Coordinates
36.050, -93.520

Strong thunderstorm wind blew down a few trees and numerous large tree limbs.

Thunderstorm Wind, Sebastian

When
September 7, 5:15 PM CST
Where
Sebastian County, 1.84 mi NW of Massard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.367, -94.375

A spotter estimated thunderstorm winds of 60 mph at Central Mall in Fort Smith.

Thunderstorm Wind, Sebastian

When
September 7, 5:20 PM CST
Where
Sebastian County, 2 mi SE of Ft Smith
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.359, -94.396

Strong thunderstorm wind blew down large tree limbs on Old Greenwood Road.

Thunderstorm Wind, Franklin

When
September 7, 5:28 PM CST
Where
Franklin County, 8.12 mi SW of Charleston
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.226, -94.142

Strong thunderstorm wind damaged the metal roof of a building at Fort Chaffee military installation.

Thunderstorm Wind, Sebastian

When
September 7, 5:30 PM CST
Where
Sebastian County, 0.68 mi SSW of Cavanaugh
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.310, -94.433

Strong thunderstorm wind blew down large tree limbs and power lines.

Thunderstorm Wind, Sebastian

When
September 7, 5:30 PM CST
Where
Sebastian County, Ft Smith
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.380, -94.420

Strong thunderstorm wind blew down numerous trees and power lines. Many roads were blocked by fallen trees and debris.

Thunderstorm Wind, Sebastian

When
September 7, 5:35 PM CST
Where
Sebastian County, 0.82 mi ESE of Greenwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.215, -94.257

A tree was blown down by strong thunderstorm wind.

Thunderstorm Wind, Franklin

When
September 7, 5:45 PM CST
Where
Franklin County, 0.36 mi WSW of Charleston
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.297, -94.035

Strong thunderstorm wind blew down a few trees and numerous large tree limbs.

Thunderstorm Wind, Franklin

When
September 7, 5:55 PM CST
Where
Franklin County, 3.72 mi E of Peter Pender
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.343, -93.864

Strong thunderstorm wind blew down trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399412, 413790, 413791, 413792, 413793, 413794, 413795, 413797, 413798, 413799, 413800, 413801, 413802, 413803, 413804, 413805, 413806, 413807, 413808, 413809, 413814.